Prescribing a fourth order conformal invariant on the standard sphere, part II : blow up analysis and applications
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Série 5, Volume 1 (2002) no. 2, p. 387-434
In this paper we perform a fine blow up analysis for a fourth order elliptic equation involving critical Sobolev exponent, related to the prescription of some conformal invariant on the standard sphere (𝕊 n ,h). We derive from this analysis some a priori estimates in dimension 5 and 6. On 𝕊 5 these a priori estimates, combined with the perturbation result in the first part of the present work, allow us to obtain some existence result using a continuity method. On 𝕊 6 we prove the existence of at least one solution when an index formula associated to this conformal invariant is different from zero.
Classification:  53C21,  35B45,  35J60,  53A30,  58G30
@article{ASNSP_2002_5_1_2_387_0,
     author = {Djadli, Zindine and Malchiodi, Andrea and Ould Ahmedou, Mohameden},
     title = {Prescribing a fourth order conformal invariant on the standard sphere, part II : blow up analysis and applications},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     publisher = {Scuola normale superiore},
     volume = {Ser. 5, 1},
     number = {2},
     year = {2002},
     pages = {387-434},
     zbl = {1150.53012},
     mrnumber = {1991145},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2002_5_1_2_387_0}
}
Djadli, Zindine; Malchiodi, Andrea; Ould Ahmedou, Mohameden. Prescribing a fourth order conformal invariant on the standard sphere, part II : blow up analysis and applications. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Série 5, Volume 1 (2002) no. 2, pp. 387-434. http://www.numdam.org/item/ASNSP_2002_5_1_2_387_0/

[1] S. I. Andersson - H. D. Doebner, Nonlinear partial differential operators and quantization procedures, Proceedings of a workshop held at the Technische Universitt Clausthal, S. I. Andersson - H.-D. Doebner Clausthal (eds.), July 1981. | Zbl 0513.00009

[2] A. Ambrosetti - J. Garcia Azorero - A. Peral, Perturbation of Δu+u (N+2) (N-2) =0, the Scalar Curvature Problem in N and related topics, Journal of Functional Analysis 165 (1999), 117-149. | MR 1696454 | Zbl 0938.35056

[3] A. Arapostathis - M. F. Ghosh - S. Marcus, Harnack's inequality for cooperative weakly coupled systems, Comm. Partial Differential Equations 24 (1999), 1555-1571. | MR 1708101 | Zbl 0934.35039

[4] T. Aubin, Meilleures constantes dans le théorème d'inclusion de Sobolev et un théorème de Fredholm non linéaire pour la transformation conforme de la courbure scalaire, Journal of Functional Analysis 32 (1979), 148-174. | MR 534672 | Zbl 0411.46019

[5] T. Aubin, “Some Nonlinear Problems in Differential Geometry”, Springer-Verlag, 1998. | MR 1636569

[6] T. Aubin - A. Bahri, Méthodes de topologie algébrique pour le probléme de la courbure scalaire prescrite, Journal des Mathématiques Pures et Appliquées 76 (1997), 525-549. | MR 1465609 | Zbl 0886.58109

[7] S. Axler - P. Bourdon - W. Ramey, “Harmonic Function Theory”, Springer-Verlag, GTM 137, 1992. | MR 1184139 | Zbl 0765.31001

[8] A. Bahri, “Critical points at infinity in some variational problems”, Research Notes in Mathematics, 182, Longman-Pitman, London, 1989. | MR 1019828 | Zbl 0676.58021

[9] A. Bahri, An invariant for Yamabe type flows with applications to scalar curvature problems in higher dimensions, Duke Mathematical Journal 81 (1996), 323-466. | MR 1395407 | Zbl 0856.53028

[10] A. Bahri - J. M. Coron, The Scalar-Curvature problem on the standard three-dimensional sphere, Journal of Functional Analysis 95 (1991), 106-172. | MR 1087949 | Zbl 0722.53032

[11] M. Ben Ayed - Y. Chen - H. Chtioui - M. Hammami, On the prescribed scalar curvature problem on 4-manifolds, Duke Mathematical Journal 84 (1996), 633-677. | MR 1408540 | Zbl 0862.53034

[12] T. P. Branson, Group representations arising from Lorentz conformal geometry, Journal of Functional Analysis 74 (1987), 199-291. | MR 904819 | Zbl 0643.58036

[13] T. P. Branson, Differential operators canonically associated to a conformal structure, Mathematica Scandinavica 57-2 (1985), 293-345. | MR 832360 | Zbl 0596.53009

[14] T. P. Branson - S. Y. A. Chang - P. C. Yang, Estimates and extremal problems for the log-determinant on 4-manifolds, Communications in Mathematical Physics 149 (1992), 241-262. | MR 1186028 | Zbl 0761.58053

[15] S. Y. A. Chang, On a fourth order PDE in conformal geometry, Preprint, 1997.

[16] S. Y. A. Chang - M. J. Gursky - P. C. Yang, The scalar curvature equation on 2- and 3- spheres, Calculus of Variations and Partial Differential Equations 1 (1993), 205-229. | MR 1261723 | Zbl 0822.35043

[17] S. Y. A. Chang - M. J. Gursky - P. C. Yang, Regularity of a fourth order non-linear PDE with critical exponent, American Journal of Mathematics 121 (1999), 215-257. | MR 1680337 | Zbl 0921.35032

[18] S. Y. A. Chang - J. Qing - P. C. Yang, On the Chern-Gauss-Bonnet integral for conformal metrics on 4 , Duke Mathematical Journal, to appear. | MR 1763657 | Zbl 0971.53028

[19] S. Y. A. Chang - J. Qing - P. C. Yang, Compactification for a class of conformally flat 4-manifolds, Inventiones Mathematicae, to appear. | MR 1784799 | Zbl 0990.53026

[20] S. Y. A. Chang - P. Yang, A perturbation result in prescribing scalar curvature on 𝕊 n , Duke Mathematical Journal 64 (1991), 27-69. | MR 1131392 | Zbl 0739.53027

[21] S. Y. A. Chang - P. C. Yang, Extremal metrics of zeta functional determinants on 4-manifolds, Annals of Mathematics 142 (1995), 171-212. | MR 1338677 | Zbl 0842.58011

[22] S. Y. A. Chang - P. C. Yang, On a fourth order curvature invariant, In: “Spectral Problems in Geometry and Arithmetic”, T. Branson (ed.), Comtemporary Mathematics 237, AMS, 1999, 9-28. | MR 1710786 | Zbl 0982.53035

[23] A. Connes, “Noncommutative geometry”, Academic Press, Inc., San Diego, CA, 1994. | MR 1303779 | Zbl 0818.46076

[24] Z. Djadli - E. Hebey - M. Ledoux, Paneitz-type operators and applications, Duke Mathematical Journal 104 (2000) 129-169. | MR 1769728 | Zbl 0998.58009

[25] Z. Djadli - A. Malchiodi - M. Ould Ahmedou, Prescribed fourth order conformal invariant on the standard sphere, Part I, to appear in Comm. Contem. Math. | Zbl 1023.58020

[26] H. D. Doebner - J. D. Hennig, Differential geometric methods in mathematical physics, Proceedings of the twelfth international conference held at the Technical University of Clausthal, H.-D. Doebner - J. D. Hennig (ed.). Clausthal, August 30-September 2, 1983. | Zbl 0564.00012

[27] J. Escobar - R. Schoen, Conformal metrics with prescribed scalar curvature, Inventiones Mathematicae 86 (1986), 243-254. | MR 856845 | Zbl 0628.53041

[28] D. Gilbarg - N. Trudinger, “Elliptic Partial Differential Equations of Second Order”, 2nd edition, Springer-Verlag, 1983. | MR 737190 | Zbl 0562.35001

[29] M. J. Gursky, The Weyl functional, de Rham cohomology, and Kahler-Einstein metrics, Annals of Mathematics 148 (1998), 315-337. | MR 1652920 | Zbl 0949.53025

[30] E. Hebey, Changements de métriques conformes sur la sphère - Le problème de Nirenberg, Bull. Sci. Math. 114 (1990), 215-242. | MR 1056162 | Zbl 0713.53023

[31] Y. Y. Li, Prescribing scalar curvature on 𝕊 n and related topics, Part I, Journal of Differential Equations 120 (1995), 319-410; Part II, Existence and compactness, Communications in Pure and Applied Mathematics, 49 (1996), 437-477. | MR 1347349 | Zbl 0827.53039

[32] C. S. Lin, A classification of solutions of conformally invariant fourth order equation in n , Commentari Mathematici Helveticii 73 (1998), 206-231. | MR 1611691 | Zbl 0933.35057

[33] J. Moser, On a nonlinear problem in differential geometry, In: “Dynamical Systems”, M. Peixoto (ed.), Academic Press, New York, 1973, 273-280. | MR 339258 | Zbl 0275.53027

[34] S. Paneitz, A quartic conformally covariant differential operator for arbitrary pseudo-Riemannian manifolds, Preprint, 1983.

[35] S. Paneitz, Essential unitarization of symplectics and applications to field quantization, Journal of Functional Analysis 48 (1982), 310-359. | MR 678176 | Zbl 0499.47025

[36] M. H. Protter - H. F. Weinberger, “Maximum Principles in Differential Equations”, Springer-Verlag, 2nd edition, 1984. | MR 762825 | Zbl 0549.35002

[37] R. Schoen, On the number of constant scalar curvature metrics in a conformal class, In: “Differential Geometry: A Symposium in Honor of Manfredo Do Carmo”, H. B. Lawson - K. Tenenblat (eds.), (1991), 331-320, Wiley, New York. | MR 1173050 | Zbl 0733.53021

[38] R. Schoen - D. Zhang, Prescribed scalar curvature on the n-sphere, Calculus of Variations and Partial Differential Equations, 4 (1996), 1-25. | MR 1379191 | Zbl 0843.53037

[39] J. Serrin - H. Zou, Non-existence of positive solutions of Lane-Emden systems, Differential and Integral Equations 9 (1996), 635-653. | MR 1401429 | Zbl 0868.35032

[40] J. Wei - X. Xu, On conformal deformations of metrics on 𝕊 n , Journal of Functional Analysis 157 (1998), 292-325. | MR 1637945 | Zbl 0924.58120